How to treat an allergic reaction to amoxicillin
Amoxicillin is an antibiotic in the penicillin family and is widely used to treat a variety of conditions, including ear and sinus infections. As with any other medication, sometimes a person will have an allergic reaction to amoxicillin.
The severity and nature of the symptoms will determine how to treat an allergic reaction to amoxicillin.
Recognise the symptoms that are common in people who are allergic to amoxicillin and other penicillin drugs. The Mayo Clinic lists symptoms that vary in degree, from a rash, hives and minor swelling of the lips, to more severe, life-threatening signs of anaphylaxis (see Resources). Anaphylaxis reactions include difficulty breathing from the throat closing up, a rapid heartbeat and dizziness.
Stop taking amoxicillin if you are experiencing any allergy symptoms, no matter how minor they may seem. Contact your health care provider immediately upon stopping the amoxicillin. It is important that your health care provider is aware of the reaction and a different antibiotic may still need to be prescribed to treat your initial infection.
- Amoxicillin is an antibiotic in the penicillin family and is widely used to treat a variety of conditions, including ear and sinus infections.
- The severity and nature of the symptoms will determine how to treat an allergic reaction to amoxicillin.
Treat the itching from hives or a rash by taking an over-the-counter antihistamine, such as benadryl. Use the antihistamine as directed by your doctor or according to the packaging label. For skin reactions, topical antihistamines may also be used. Cool baths, avoiding irritating fabrics and limiting perspiration may also help to calm the rash.
Get immediate medical attention if you or a family member exhibits signs of an anaphylactic reaction that may be related to taking amoxicillin. Call your local emergency number or head directly to the emergency room of the closest hospital. In many cases, a shot of epinepherine helps to stop the allergic reaction. If you are experiencing an anaphylactic reaction to amoxacillin immediate medical attention is required to manage the situation.
- Treat the itching from hives or a rash by taking an over-the-counter antihistamine, such as benadryl.
- In many cases, a shot of epinepherine helps to stop the allergic reaction.
- If you have had an allergic reaction to amoxicillin in the past, make sure your doctor and your pharmacy know about it. Most medical care providers will not prescribe any type of penicillin drug for you in the future, to avoid a similar reaction.
- If you are experiencing signs of an allergic reaction that are anaphylactic in nature contact your emergency medical services immediately. Do not try and treat this type of reaction at home.
Erica Roth has been a writer since 2007. She is a member of the Society of Professional Journalists and was a college reference librarian for eight years. Roth earned a Bachelor of Arts in French literature from Brandeis University and Master of Library Science from Simmons College Graduate School of Library and Information Science. Her articles appear on various websites.